Americans spend more than $40 billion per year -- roughly the amount the U.S. government spends on education -- on diet products annually, according to the National Eating Disorders Association. Many of the pills lack evidence of effectiveness, and some pose risks ranging from digestive symptoms and mild sleep problems to serious complications. The worst thing that can happen using these pills is an overdose or reaction that results in death.
When you become dependent on a substance, it means your urge has become so strong that you feel you must consume the substance in order to function properly. If you're addicted to diet pills, according to psychologist and author Dr. Phil McGraw, you are addicted to drugs. As a result, you may experience high levels of anxiety, find yourself mentally fixated on the pills and require increasingly greater dosages of the pills in order to get the desired effects. Diet pills abuse is often associated with heart problems, kidney failure and liver toxicity -- conditions that may become life-threatening and are difficult to reverse. Once you stop taking the pills, you may experience severe withdrawal symptoms such as depression, irritability, headaches, nausea and vomiting.
The liver is a large organ in your upper abdomen that helps your body digest foods and remove waste products. Numerous diet pills have caused liver damage -- a condition that may be reversed if properly diagnosed and treated but that can cause no notable symptoms. In 2001, the Food and Drug Administration released a warning to consumers regarding the weight-loss supplement LipoKinetix after several cases of liver injury were reported by its users. High doses of the herb kava, found in numerous weight-loss and mood-enhancing supplements, have also been linked to liver damage.
Pulmonary hypertension or PPH is a type of high blood pressure that affects the arteries in your lungs. According to "Before You Take That Pill," by J. Douglas Bremner, taking diet pills can increase your risk for PPH sixfold. Diet pill ingredients linked to PPH include dexfenfluramine, diethylpropion, fenfluramine, clobenzorek, fenproporek, phemetrazine and other compounds. By taking diet pills for more than two months, you may be 23 times more likely to develop PPH than if you never took the drugs. Symptoms of PPH may include shortness of breath, particularly during exercise; fatigue; dizziness; fainting; swelling in your ankles, legs or abdomen; chest pain or pressure; bluish-toned lips; and a rapid heartbeat. If left untreated, PPH can cause blood clotting, bleeding in your lungs and right-sided heart failure.
In severest cases, diet pills cause your heart to stop. According to Bremner, 49 reported deaths due to cardiac arrest were linked to the diet drug Meridia. The FDA placed a ban on diet supplements containing forms of the herbal stimulant ephedra after a slew of adverse effects -- including stroke, heart attack and death -- were reported. Numerous dietary supplements ingredients, such as guarana, kola nut and white willow, may pose similar effects and remain available to consumers. In some cases, you may not realize you have a heart defect until you take a diet pill that interferes with your heart. Consuming high doses of diet pills and combining them with other stimulatory substances, such as energy drinks, may heighten cardiovascular risks.
- Dr.Phil.com: Addicted to Diet Pills
- "Before You Take That Pill"; J. Douglas Bremner; 2008